Georgia, 2016

Hail and Damaging Winds in Georgia, March 26, 2016

March 26, 2016 · NWS CHS · 4 events in 2 counties and zones

Scattered to numerous thunderstorms developed in the afternoon hours along a southward moving cold front. A few of these thunderstorms became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours along a southward moving cold front. A few of these thunderstorms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 26, 1:02 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 26, 1:02 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT SAT MAR 26 2016

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL NEARBY TODAY...THEN LIFT NORTH AS A
WARM FRONT SUNDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY MORNING AND BE FOLLOWED BY A STRONGER REINFORCING COLD
FRONT MONDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THE MIDDLE OF
NEXT WEEK BEFORE A STORM SYSTEM AFFECTS THE AREA LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE PRIMARY FORECAST CHALLENGE THIS AFTERNOON REMAINS THE LOCATION
AND TIMING OF SHOWERS AND THUNDERSTORMS. THE COLD FRONT
THAT STALLED JUST WEST OF THE AREA THIS MORNING IS SLOWLY
RETREATING NORTHWARD AS A WARM FRONT IN RESPONSE TO HIGH
PRESSURE SLIDING OFF THE NEW ENGLAND COAST. SCATTERED
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE EVENING WITHIN A
BAND OF DEEP MOISTURE ADVECTION SOUTH OF THE AFORE MENTIONED
FRONT.

CATEGORICAL POPS HAVE BEEN EXPANDED THROUGH THIS AFTERNOON AS
AN UPPER LEVEL SHORTWAVE PASSING OVERHEAD HAS ALREADY BEGUN TO
INITIATE CONVECTION ACROSS SOUTHEAST GEORGIA. THE AREA OF
FAVORED INITIATION WILL SHIFT TO SOUTHEAST SOUTH CAROLINA LATER
THIS AFTERNOON AND THIS EVENING. ONE POSSIBLE CHINK IN THE ARMOR
OF THIS FORECAST REMAINS THAT THE CONVECTION ACROSS THE NORTHERN
GULF AND FLORIDA PANHANDLE COULD DISRUPT THE INFLOW OF MOISTURE
INTO THE AREA AND THUS LIMIT THE COVERAGE OF SHOWERS AND TSTMS.
THUS...POPS HAVE BEEN MAINLY CAPPED AT LIKELY FOR SOUTHEAST SOUTH
CAROLINA THROUGH THIS EVENING. LITTLE MORE THAN SMALL HAIL AND
GUSTY WINDS SHOULD BE EXPECTED FROM THE STRONGEST STORMS GIVEN THE
MAINLY DYNAMICALLY DRIVEN CONVECTION AND DEEP MOIST PROFILE.

HIGHS REMAIN ON TRACK FOR MID 70S MOST AREAS WITH THE EXCEPTION OF
THE ALTAMAHA RIVER REGION...WHERE WEAK SUBSIDENCE THROUGH MIDDAY
ALLOWED FILTERED SUNSHINE TO WARM TEMPS CONSIDERABLY AND HIGHS
ARE NOW EXPECTED TO REACH NEAR 80.

TONIGHT...THE RISK FOR ISOLATED TO SCATTERED SHOWERS WILL LINGER THE
NIGHT AS THE AREA REMAINS FULLY EMBEDDED WITHIN THE WARM SECTOR AND
A POWERFUL SUBTROPICAL JET REMAINS IN PLACE ALOFT. MORE CONCENTRATED
ACTIVITY WILL BEING TO IMPACT INTERIOR SOUTHEAST GEORGIA CLOSER TO
DAYBREAK SUNDAY AS YET ANOTHER SHORTWAVE EMBEDDED WITHIN THE
SUBTROPICAL JET APPROACHES. LOWS WILL RANGE FROM THE LOWER TO MID
60S...WARMEST SOUTH OF THE I-16 CORRIDOR.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
TONIGHT...THE RISK FOR
ISOLATED TO SCATTERED SHOWERS WILL LINGER THE NIGHT AS THE AREA
REMAINS FULLY EMBEDDED WITHIN THE WARM SECTOR AND A POWERFUL
SUBTROPICAL JET REMAINS IN PLACE ALOFT. MORE CONCENTRATED ACTIVITY
WILL BEING TO IMPACT INTERIOR SOUTHEAST GEORGIA CLOSER TO DAYBREAK
SUNDAY AS YET ANOTHER SHORTWAVE EMBEDDED WITHIN THE SUBTROPICAL
JET APPROACHES. LOWS WILL RANGE FROM THE LOWER TO MID
60S...WARMEST SOUTH OF THE I-16 CORRIDOR.

SUNDAY AND SUNDAY NIGHT... A BACKDOOR COLD FRONT WILL PUSH SOUTHWARD
INTO THE CAROLINAS EARLY SUNDAY MORNING AS HIGH PRESSURE BUILDS OVER
NEW ENGLAND. AS THE HIGH MOVES OFF OF THE NEW ENGLAND COAST DURING
THE DAY THE FRONT WILL TRANSITION INTO A WARM FRONT AND THEN LIFT
NORTHWARD INTO THE MID-ATLANTIC STATES. WARM AIR ADVECTION WILL
INCREASE THROUGH THE DAY. NAEFS SHOWS HIGHEST ATMOSPHERIC MOISTURE
CONTENT THROUGH THIS PERIOD WITH P-WATS 2 TO 3 STANDARD DEVIATIONS
ABOVE NORMAL STREAMING INTO THE AREA ON THE BACK OF DEEP LAYER
SOUTHWESTERLY FLOW.

A SHORTWAVE ALOFT MOVING ACROSS THE SOUTHEAST WILL PASS NEAR OR OVER
THE AREA SUNDAY AFTERNOON OR EVENING. AS THIS BAROCLINIC ZONE
APPROACHES THE AREA MAINLY DYNAMICALLY DRIVEN PRECIP WILL ENSUE.
GIVEN THE HIGH MOISTURE VALUES AND PVA ALOFT AT LEAST NUISANCE
FLOODING IS POSSIBLE...WITH WIDESPREAD FLOODING NOT EXPECTED.
OVERALL LACK OF INSTABILITY WILL GREATLY LIMIT THE SEVERE THREAT.

POPS CONTINUE SUNDAY NIGHT AS THE SHORTWAVE CROSSES THE AREA.
THICK CLOUD COVER WILL PROVIDE AMPLE INSULATION AND TEMPS WILL ONLY
FALL ABOUT 10F FROM THE DAYTIME HIGHS. SOME STRATUS BUILD DOWN IS
POSSIBLE BETWEEN SHOWERS GIVEN THE AMPLE MOISTURE IN THE LOW
LEVELS...BUT CONFIDENCE IN VISIBILITY REDUCTIONS IS STILL TOO LOW TO
INCLUDE IN THE OFFICIAL FORECAST AT THIS POINT.

MONDAY...AN INITIAL WEAK COLD FRONT WILL CROSS THE AREA AROUND
SUNRISE MONDAY...BRINGING WESTERLY FLOW DURING THE DAY. THIS WILL
LEAD TO THE WARMEST TEMPS OF THE PERIOD WITH HIGHS NEAR 80 FOR MOST.
KEPT SLIGHT CHANCE POPS IN THE FORECAST THROUGH THE DAY AS MOISTURE
CONTENT REMAINS SOMEWHAT ELEVATED IN THE LOW LEVELS.
ZONAL FLOW ALOFT OR POSSIBLY WEAK RIDGING WILL FILL IN AND THE UPPER
LEVELS WILL DRY OUT KEEPING ANY SHOWER ACTIVITY ISOLATED IN NATURE
AND PRECLUDING ANY SEVERE THREAT. DRIER CONDITIONS ARE EXPECTED
DURING THE EVENING AND OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS
ACROSS THE EASTERN HALF OF THE U.S. LOW TEMPERATURES WILL BE
SLIGHTLY ABOVE NORMAL.

TUESDAY...SURFACE HIGH PRESSURE CENTERED OVER THE GREAT LAKES WILL
STRETCH DOWN INTO THE CAROLINAS WHILE A RIDGE WILL BE MOVING OVER
THE MISSISSIPPI VALLEY. NORTHEAST WINDS AT THE SURFACE COMBINED WITH
NORTHWEST WINDS ALOFT WILL USHER IN COOLER TEMPERATURES TO OUR
REGION. DESPITE PLENTY OF SUN...HIGH TEMPERATURES MAY BE SLIGHTLY
BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
DRY HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY NIGHT AND
WEDNESDAY. TEMPERATURES WILL BE NEAR NORMAL. A WARMING TREND IS
EXPECTED THURSDAY AS THE HIGH MOVES OFFSHORE. A LOW PRESSURE SYSTEM
WILL APPROACH THE SOUTHEASTERN U.S. BY THURSDAY...BRINGING OUR AREA
THE THREAT OF RAIN INTO FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CEILINGS AT BOTH KCHS AND KSAV HAVE BEEN MVFR AT TIMES THROUGH
MIDDAY...AND THE FORECAST FOR THE REST OF THE AFTERNOON IS FAIRLY
LOW CONFIDENCE DUE TO THE VOLATILE CEILINGS AND CONVECTIVE
INITIATION PATTERN. A SHORTWAVE PASSING OVERHEAD LATE THIS
AFTERNOON WILL BRING TEMPO THUNDER/WITH CEILINGS AND VISIBILITY
RESTRICTIONS/THIS AFTERNOON. OVERALL TREND IS THAT MVFR SHOULD
PERSIST AT KCHS THROUGH THE TAF PERIOD...WITH THUNDERSTORMS
POSSIBLE MAINLY FROM ABOUT 20-24Z. VFR EXPECTED AT KSAV THROUGH
THE AFTERNOON WITH PERIODS OF REDUCED CEILINGS AND VISIBILITY IN
PASSING THUNDERSTORMS MAINLY FROM 19-23Z. LOW STRATUS COULD
DEVELOP OVERNIGHT AND BUILD DOWN TO THE GROUND AS FOG AT TIMES AS
A WARM/MOIST AIRMASS REMAINS IN PLACE WITH WET GROUNDS. CONDITIONS
WILL SHOW LITTLE IMPROVEMENT AFTER SUNRISE TOMORROW AS A WAVE OF
LOW PRESSURE MOVES ACROSS THE SOUTHEAST.

EXTENDED AVIATION OUTLOOK...PERIODS OF FLIGHT RESTRICTIONS ARE
EXPECTED SUNDAY THROUGH MONDAY MORNING DUE TO A FRONT STALLING OVER
OR NEAR THE AREA.

&&

.MARINE...
TODAY...AMBIENT WINDS WILL REMAIN SOUTH NEAR 10 KT THIS
AFTERNOON...WITH HIGHER GUSTS POSSIBLE IN THUNDERSTORMS. SEAS
WILL AVERAGE 2-4 FT. SOME THUNDERSTORMS WILL CONTAIN FREQUENT
CLOUD TO CLOUD AND CLOUD TO GROUND LIGHTNING.

TONIGHT...A LIGHT...SOUTHERLY WIND REGIME WILL HOLD THROUGH THE
NIGHT AS A STATIONARY FRONT REMAINS TO THE THE WEST. SEAS WILL
AVERAGE 2-4 FT.

SUNDAY THROUGH WEDNESDAY...SUNDAY A WARM FRONT WILL LIFT NORTHWARD...
CAUSING INCREASED SOUTHWESTERLY WINDS. CONDITIONS WILL IMPROVE
MONDAY AS A COLD FRONT APPROACHES AND THEN MOVES THROUGH THE
REGION. HIGH PRESSURE WILL THEN PASS TO OUR NORTH THROUGH THE
MIDDLE OF NEXT WEEK.

RIP CURRENTS...LATEST OBSERVATIONS AND OUTPUT FROM NWPS INDICATES
1-2 FT SWELLS OF 8-9 SECONDS WILL IMPACT THE BEACHES TODAY.
DESPITE THIS AND SOME LINGERING ASTRONOMICAL INFLUENCES... FAIRLY
LIGHT WINDS OF 10 KT OR LESS WILL LIMIT THE OVERALL RIP CURRENT
RISK. A LOW RISK WILL BE INDICATED FOR ALL BEACHES THROUGH SUNSET.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEB
SHORT TERM...MS
LONG TERM...MS
AVIATION...CEB/MS
MARINE...CEB/MS
Hazardous weather outlook, Mar 26, 2:34 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
334 AM EDT SAT MAR 26 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
334 AM EDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 26, 9:07 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT SAT MAR 26 2016

SCZ044-045-050-052-261500-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
1007 AM EDT SAT MAR 26 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES UNTIL 1100 AM EDT...

AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LADSON TO CHARLES
TOWNE LANDING...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...STRONG WINDS 35 TO 45 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...SUMMERVILLE...GOOSE
CREEK...HANAHAN...MONCKS CORNER AND MIDDLETON PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3296 7952 3294 7953 3267 7999 3304 8024
      3335 7989
TIME...MOT...LOC 1406Z 247DEG 26KT 3299 8013 3283 8000
Local storm report, Mar 26, 9:26 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SAT MAR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             1 ESE SHADOWMOSS        32.84N  80.06W
03/26/2016  E0.25 INCH       CHARLESTON         SC   SOCIAL MEDIA

            SOCIAL MEDIA USER REPORTED PEA-SIZED HAIL NEAR THE
            INTERSECTION OF BEES FERRY RD AND HWY 61. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER CHS1600161

JMC

The radar

The Charleston,SC radar (KCLX), 81 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
March 26, 1:35 PM EST to 1:37 PM EST
Where
Bulloch County, 4.97 mi NNE of Bland
Measured
1 in hail
Reported by
Public
Coordinates
32.600, -81.900

The public reported hail up to the size of quarters on Highway 25 near Womack Road.

Thunderstorm Wind, Screven

When
March 26, 2:15 PM EST to 2:16 PM EST
Where
Screven County, 2.91 mi W of Capitolo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.630, -81.650

Screven County dispatch reported a residential structure roof collapse on Captola Road near Wagon Road. No injuries were reported.

Hail, Bulloch

When
March 26, 2:16 PM EST to 2:18 PM EST
Where
Bulloch County, Denmark
Measured
1 in hail
Reported by
Public
Coordinates
32.280, -81.720

The public reported hail up to the size of quarters near the town of Denmark.

Thunderstorm Wind, Screven

When
March 26, 2:22 PM EST to 2:23 PM EST
Where
Screven County, 1.5 mi SSE of Capitolo
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.610, -81.590

Screven County dispatch reported multiple trees down along Halcyondale Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623937, 623939, 623938, 623940.